Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 588, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 22, 2016, 6:36 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2016, 6:36 PM MDT (00:36 UTC)
- Expired
- Sep 22, 2016, 7:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 21 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 556 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209
WUUS53 KGLD 230036
SVRGLD
KSC181-199-230100-
/O.NEW.KGLD.SV.W.0588.160923T0036Z-160923T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT THU SEP 22 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
SHERMAN COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 700 PM MDT
* AT 636 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
KANORADO...MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GOODLAND...KANORADO...RULETON AND EDSON.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3908 10205 3938 10205 3957 10188 3937 10139
3895 10187
TIME...MOT...LOC 0036Z 218DEG 43KT 3917 10200
HAIL...<.75IN
WIND...60MPH
$$
LUNDQUIST3 follow-up statements
303
WWUS53 KGLD 230045
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT THU SEP 22 2016
KSC181-199-230100-
/O.CON.KGLD.SV.W.0588.000000T0000Z-160923T0100Z/
WALLACE KS-SHERMAN KS-
645 PM MDT THU SEP 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHWESTERN WALLACE AND SHERMAN COUNTIES...
AT 645 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
RULETON...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GOODLAND...KANORADO...RULETON AND EDSON.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3908 10205 3938 10205 3957 10188 3937 10139
3895 10187
TIME...MOT...LOC 0045Z 220DEG 39KT 3922 10192
HAIL...<.75IN
WIND...60MPH
$$
LUNDQUIST085
WWUS53 KGLD 230050
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT THU SEP 22 2016
KSC199-230100-
/O.CAN.KGLD.SV.W.0588.000000T0000Z-160923T0100Z/
WALLACE KS-
650 PM MDT THU SEP 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WALLACE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3938 10205 3957 10188 3937 10139 3914 10165
3913 10194 3913 10205
TIME...MOT...LOC 0050Z 221DEG 28KT 3925 10188
$$
KSC181-230100-
/O.CON.KGLD.SV.W.0588.000000T0000Z-160923T0100Z/
SHERMAN KS-
650 PM MDT THU SEP 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SHERMAN COUNTY...
AT 650 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
RULETON...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GOODLAND...KANORADO...RULETON AND EDSON.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3938 10205 3957 10188 3937 10139 3914 10165
3913 10194 3913 10205
TIME...MOT...LOC 0050Z 221DEG 28KT 3925 10188
HAIL...<.75IN
WIND...60MPH
$$
LUNDQUIST884
WWUS53 KGLD 230059
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT THU SEP 22 2016
KSC181-230108-
/O.EXP.KGLD.SV.W.0588.000000T0000Z-160923T0100Z/
SHERMAN KS-
659 PM MDT THU SEP 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR SHERMAN COUNTY WILL EXPIRE AT
700 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS OF 55 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3938 10205 3957 10188 3937 10139 3914 10165
3913 10194 3913 10205
TIME...MOT...LOC 0055Z 218DEG 43KT 3925 10188
$$
LUNDQUISTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 5:38 PM MDT, 58 minutes earlier.
Area forecast discussion, Sep 22, 5:38 PM MDT, 58 minutes before
Area Forecast Discussion National Weather Service Goodland KS 538 PM MDT THU SEP 22 2016 .UPDATE... Issued at 525 PM MDT Thu Sep 22 2016 Increased POPs for this evening to low chance in western areas and isolated in central and northern areas. Showers and thunderstorms associated with shortwave trough ejecting ahead of the main upper low in the Great Basin will continue to move very quickly out of northeast Colorado. Other more isolated thunderstorms may develop along a retreating warm front roughly along Interstate 70. Latest SPC mesoanalysis shows decent instability along and south of the front, but decreasing rapidly north of the front, as well as increasing CIN north of the front. There may be a narrow band along and just north of the front where both instabilty and deep layer shear will be enough to support a brief severe threat. Storms are relatively high based at about 6kft, suggesting damaging winds may be the main hazard. This is also supported by DCAPE values near and south of the front. This rather marginal and localized severe threat will quickly diminish with loss of surface heating by mid evening as storms dissipate. && .SHORT TERM...(This evening through Friday) Issued at 1243 PM MDT Thu Sep 22 2016 General clearing will continue this afternoon along the western fringes of an area of retreating high pressure. A large upper low will approach the CWA overnight and into Friday. The entrance region of the jet will be positioned over the region, providing very good forcing in the presence of 50 to 60 kts of bulk shear and CAPE around 1200 J/Kg. Based on the soundings, any thunderstorm activity would likely be elevated as LCLs are quite high with the inverted V sounding profile. Mode of convection should begin as multi-cell cluster type storms that will form into a line preceding a dry line. Best storm chances will be during the middle afternoon and will persist through the evening from west to east. At this time, damaging wind gusts will be the main concern as DCAPE values will be in the 1200 to 2000 J/Kg range as the boundary moves through the CWA. Large hail will be the secondary threat. Temperatures are forecast to reach the upper 80s to near 90 degrees this afternoon; however, low fog and stratus prevailed through just before midday thus we could see slightly lower values. For Friday, we will see temperatures soar once more into the upper 80s to near 90 degrees with a sharp drop toward the afternoon as much cooler air is advected into the region. Lows tonight will fall into the 60s across the entire CWA. .LONG TERM...(Friday night through Thursday) Issued at 120 PM MDT Thu Sep 22 2016 For the extended period...the focus for the first portion of the forecast...Friday night into Saturday...will be the passage of a cold front associated with the upper low that models do shift from the Rockies into the Northern Plains during this time. Models do shift from previous runs in that there is a bit more progression eastward with this system for the latter portion of the extended. The blocking upper ridge/low over the Midwest to the East does break down/give way. This is occurring as a stronger H5/H7 ridge builds further eastward behind exiting upper low. For precip...only precip expected in the Extended will coincide with the ongoing cold frontal passage Friday night into Saturday. The entire CWA will remain under a Marginal risk for potential severe wx thru 06z Saturday...tapering to general thunder conditions as precip wanes going into Saturday morning. Front will linger over extreme SE portions of the CWA during the day Saturday but the overall trend is for clearing late there. With the upper ridge building into the region from the latter half of the upcoming weekend into next Thursday...dry conditions will be expected. For temps...early highs in the 75-80F range on Saturday with the passage of the cold front. By Sunday as the ridge begins to build into the plains region...wind shift from the NW initially will bring cooler air with highs Sunday/Monday in the 60s...then increasing for the remainder of the period into the 70s which will be near to above normal for next Wed/Thurs. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 525 PM MDT Thu Sep 22 2016 Widely scattered thunderstorms through mid evening have a low probability of directly impacting either KGLD or KMCK. They will be capable, however, of producing locally strong downburst winds. Storms will dissipate by midnight with VFR expected through the remainder of the period. Friday will see gusty south winds develop by mid to late morning as pressure gradient increases ahead of an approaching cold front in eastern Colorado. Some wind gusts Friday afternoon may approach 40kts at KGLD...which may create areas of blowing dust and reduced visibility. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...024 SHORT TERM...TL LONG TERM...JN AVIATION...024
Hazardous weather outlook, Sep 22, 10:04 AM MDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1004 AM MDT THU SEP 22 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231615- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1004 AM MDT THU SEP 22 2016 /1104 AM CDT THU SEP 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED THUNDERSTORMS ARE POSSIBLE IN EASTERN COLORADO THIS AFTERNOON AND EVENING. SEVERE WEATHER THREAT IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON NEAR THE COLORADO STATE LINE...INCREASING IN COVERAGE AND MOVING EAST ACROSS THE CENTRAL HIGH PLAINS REGION FRIDAY NIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS 70 MPH OR GREATER. A FEW STORMS MAY BE CAPABLE OF PRODUCING QUARTER SIZE HAIL. NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE IN EASTERN COLORADO FRIDAY AFTERNOON...WITH DAYTIME WINDS GUSTING TO 45 MPH. PATCHY FROST MAY BE POSSIBLE MONDAY AND TUESDAY MORNINGS ALONG AND WEST OF HIGHWAY 27. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Sep 22, 5:40 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 540 PM MDT THU SEP 22 2016 COZ091-092-230000- KIT CARSON COUNTY CO-CHEYENNE COUNTY CO- 540 PM MDT THU SEP 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL 600 PM MDT... AT 539 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF CHEYENNE WELLS...MOVING NORTHEAST AT 50 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHEYENNE WELLS AND RURAL PARTS OF NORTH EAST CHEYENNE COUNTY AND SOUTHEAST KIT CARSON COUNTY. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 148 AND 176. LAT...LON 3899 10275 3919 10233 3898 10204 3874 10242 TIME...MOT...LOC 2339Z 227DEG 43KT 3890 10242 LUNDQUIST
Special weather statement, Sep 22, 5:58 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 558 PM MDT THU SEP 22 2016 COZ091-092-KSZ013-027-230015- KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-SHERMAN KS- 558 PM MDT THU SEP 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO... NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 615 PM MDT... AT 558 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED 14 MILES NORTHEAST OF CHEYENNE WELLS...MOVING NORTHEAST AT 55 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO... NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 164 AND 173. LAT...LON 3884 10220 3905 10238 3925 10198 3908 10179 TIME...MOT...LOC 2358Z 226DEG 48KT 3901 10222 LUNDQUIST
Special weather statement, Sep 22, 6:07 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT THU SEP 22 2016
COZ092-KSZ027-230015-
CHEYENNE COUNTY CO-WALLACE KS-
607 PM MDT THU SEP 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND SOUTHWESTERN WALLACE COUNTIES IN WEST
CENTRAL KANSAS UNTIL 615 PM MDT...
AT 605 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR
BRANDON...OR 16 MILES SOUTH OF CHEYENNE WELLS...MOVING NORTHEAST AT
50 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ARAPAHOE AND RURAL PARTS OF EASTERN CHEYENNE COUNTY
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 147.
LAT...LON 3861 10264 3885 10223 3894 10204 3879 10203
3862 10205
TIME...MOT...LOC 0005Z 219DEG 45KT 3858 10240
LUNDQUISTSpecial weather statement, Sep 22, 6:22 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT THU SEP 22 2016
COZ091-092-KSZ013-027-230045-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-SHERMAN KS-
622 PM MDT THU SEP 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND
EASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO...WESTERN WALLACE
COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN
NORTHWESTERN KANSAS UNTIL 645 PM MDT...
AT 621 PM MDT...A LINE OF THUNDERSTORMS WERE LOCATED ACROSS EASTERN
CHEYENNE COUNTY...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS...
WESKAN AND ARAPAHOE AND RURAL AREAS OF EAST CHEYENNE...
FAR WEST WALLACE AND SOUTHWEST SHERMAN COUNTIES.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 155...AND NEAR
MILE MARKER 167.
LAT...LON 3913 10221 3927 10177 3870 10203 3870 10205
3865 10204 3862 10206 3861 10251
TIME...MOT...LOC 0021Z 219DEG 45KT 3869 10229
LUNDQUISTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 6:22 PM MDT | Special Weather Statement | GLD | Wallace | 23 min |
| Sep 22, 6:47 PM MDT | Special Weather Statement | GLD | Wallace | 13 min |
| Sep 22, 7:06 PM MDT | Special Weather Statement | GLD | Sherman, Wallace | 24 min |
| Sep 22, 7:30 PM MDT | Special Weather Statement | GLD | Sherman, Wallace | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.